Alert archive / Illinois / River Flood Warnings in 2018

River Flood Warning 22, NWS Quad Cities, IA

May 1, 2018Clinton County, Iowa; Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this river flood warning at May 1, 2018, 10:01 PM CDT for Clinton County, Iowa; Carroll County, Whiteside County, Illinois. It took effect at May 4, 2018, 10:00 PM CDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
May 1, 2018, 10:01 PM CDT (03:01 UTC)
In effect from
May 4, 2018, 10:00 PM CDT
Expired
May 16, 2018, 10:46 AM CDT
In force
12 days
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Clinton County, IA, Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Fulton (FLTI2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05420400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at May 1, 6:28 PM CDT, 3 hours 33 minutes earlier.

Area forecast discussion, May 1, 6:28 PM CDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
628 PM CDT Tue May 1 2018

...00z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 PM CDT Tue May 1 2018

Latest sfc analysis was indicating a slow moving or almost quasi-
stationary boundary draped from western KS, northeastward acrs far
northwestern IA, and to north of LK Superior. Sfc DPTs have pooled
into the mid-upper 50s and 60s west, to the lee of this boundary.
Aloft, upper L/W Trof was seen on water vapor imagery digging south
acrs southern CA, making for increasingly active southwesterlies
streaming up to the lee of it acrs the Plains and upper Midwest. The
stage is set for a period of unsettled weather through Thursday
night.

&&

.SHORT TERM...(This Evening through Wednesday)
ISSUED AT 330 PM CDT Tue May 1 2018

Tonight...Convective and MCS forcing tools show two main areas for
convective initiation as an increasing evening low level jet more
and more THTA-E rich, starts to converge. One area appears to be
setting up from far southeastern SD and along the IA/MN border, while
an approaching vort max embedded in the southwesterlies lights up a
swath this evening from south central KS and up the MO RVR Valley.
Thus the DVN CWA may be mainly dry or have just and isolated
shower/storm until 10 to 11 PM, when the upstream activity from
western/southwestern IA propagates eastward, feeding on increasing
southwesterly 40-50 KT LLJ. If this trajectory pans out, would
expect a cluster of storms or even a MCS moving into and acrs the
northwestern third of the fcst area after 10-11 pm.

Some potential of marginally severe size hail and winds with this
activity as adequate CAPEs and shear linger. Locally heavy rain of
up to an inch possible by Wed morning in these areas. This first
round may then move out of the north central and northeastern CWA by
3 or 4 AM, with eyes then turning to potential convective clusters
of KS origin moving into the southwestern CWA before dawn Wed
morning. Will have to watch these two for possibly severe size hail.
With ongoing LLJ action, besides these two scenarios, will also have
to watch for isolated to widely sctrd showers/storms acrs the area
overnight. Increasing DPTs and ongoing southerly sfc flow will make
for mild lows in the low to mid 60s over most of the CWA.

Wednesday...Much like today, may have to deal with lingering showers
and storms out of tonight into mid Wed morning. Veering and
decreasing jet should bring about an eventual diurnal decrease in
strength and coverage by Wed afternoon. Some morning storms may have
to be monitored for hail. Then depending on debris decay and re-
establishing south flow recovery, temps will warm into the upper
70s to low 80s again, and possibly warmer, but higher sfc DPTs in
the low 60s/humidity levels will battle the stretch toward the mid
80s. Temporary upper ridge and H75 to H7 MB cap may make for a lull
in much of any convection for the afternoon period.   ..12..

.LONG TERM...(Wednesday Night through next Tuesday)
ISSUED AT 330 PM CDT Tue May 1 2018

Wednesday night through Thursday night is the main window for active
weather, with a few rounds of showers and storms as a lead
shortwave is followed by main ejecting positive tilt trough for
Thursday with both encountering deepening tropospheric moisture.
Potential exists for severe weather Wednesday night (slight to
enhanced risk from SPC), as storms to our west/southwest could
potentially grow upscale into a linear MCS while moving across
portions of the cwa. This line of storms would bring an attendant
damaging wind threat by mid evening into the early overnight,
especially south of I-80. Large hail is also possible. Thursday
will be accompanied by another risk for severe weather as the main
forcing ejects over the region. Deep layer shear more than
sufficient to support risk of severe storms by Thursday afternoon
into evening. However, the uncertainty lies with amount of
destabilization due to clouds and potentially precipitation around
throughout the day which will have impact on magnitude of severe
weather threat. Nonetheless, will need to monitor Thursday afternoon
and evening for another round of severe weather potential. Overall,
anticipate widespread rainfall amounts of 1 to 2 inches by Friday
morning with swaths or areas of higher amounts where storms move over
the same location repeatedly. We have been quite dry with main
climate sites 2 to 3 inches below normal on precipitation for April.
Therefore, anticipate much of this being able to soak in and overall
flash flooding threat is low. But, will have to watch for any areas
that get repeated activity and potentially higher amounts increasing the
threat for flash flooding.

Drying out then for Friday and Saturday with pleasant conditions, as
high pressure builds in.

Models continue to suggest another front attendant to a shortwave in
NW flow passing on Sunday providing a chance for showers and
possibly a few rumbles of thunder.

Then, another bout of high pressure to start next week with dry and
pleasant conditions once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
ISSUED AT 628 PM CDT Tue May 1 2018

Active weather through the period aviation-wise as thunderstorms
will become more common overnight across the area. Storms are
expected overnight, then again tomorrow afternoon. With low
confidence on placement of storms tomorrow, opted to go with a
PROB30 instead. Otherwise, mainly VFR with MVFR with any storm.
The next few hours should remain VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...McClure
AVIATION...Gibbs
Hazardous weather outlook, May 1, 3:58 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
358 PM CDT Tue May 1 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-022030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
340 PM CDT Tue May 1 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will move into portions of eastern Iowa after mid
evening, and then across northwestern Illinois into the overnight
hours. Other storms may then move into southeastern Iowa and
northeastern Missouri late tonight before dawn Wednesday morning.
The storms moving into eastern Iowa later this evening and
overnight, will have the potential of producing some severe
weather in the form of large hail and damaging wind gusts up to
60 MPH. The storms moving into the southwest portions of the
Outlook Area late tonight may produce some large hail as well.
Locally heavy rain will occur with any of the stronger storm
cells.

The Storm Prediction Center has placed areas along and west of a
line from Williamsburg Iowa, to Cedar Rapids, and to Dubuque
Iowa in a slight risk for severe weather tonight. Much of the
rest of the area except for west central Illinois, is in a
marginal risk.

Flooding is expected along portions of the Mississippi River
late this week and into the following week. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Thunderstorms are expected to move back across the outlook
area Wednesday evening and overnight. Some severe storms
are likely, with the greatest risk south of Interstate 80.
The main severe threat is damaging winds and large hail.
There is a low threat of a tornado. The Storm Prediction
Center has an enhanced risk for severe weather on Wednesday
across much of southeast Iowa and northeast Missouri, with a
slight risk across the rest of the Outlook area.

Another round of thunderstorms is expected on Thursday, with
additional severe storms possible in the afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight over portions of
eastern Iowa.

12/05

In the hours before

Special weather statement, May 1, 8:14 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
814 PM CDT TUE MAY 1 2018

IAC019-055-020200-
Buchanan-Delaware-
814 PM CDT TUE MAY 1 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUCHANAN AND
NORTHERN DELAWARE COUNTIES UNTIL 900 PM CDT...

At 813 PM CDT, a strong thunderstorm was located near Masonville, or
9 miles west of Manchester, moving northeast at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Manchester, Edgewood, Winthrop, Lamont, Colesburg, Greeley, Dundee,
Masonville, Oneida, Winthrop Golf Course, Delaware County
Fairgrounds, Manchester Airport, Coffins Grove Park, Twin Bridges
Park and Backbone State Park.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 200 AM CDT for
northeastern Iowa.

LAT...LON 4263 9113 4238 9170 4252 9184 4265 9166
      4265 9113
TIME...MOT...LOC 0113Z 234DEG 37KT 4251 9164

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:14 PM CDTSpecial Weather StatementDVNDelaware46 min
May 1, 8:25 PM CDTSevere Thunderstorm WarningDVNDelaware35 min
May 1, 10:01 PM CDTRiver Flood WarningDVNDubuque12 days
May 1, 10:01 PM CDTRiver Flood WarningDVNScott15 days
May 1, 10:01 PM CDTRiver Flood WarningDVNMuscatine18 days
May 1, 10:01 PM CDTRiver Flood WarningDVNLouisa, Muscatine19 days
May 1, 10:01 PM CDTRiver Flood WarningDVNLouisa21 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines, Louisa21 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines23 days
May 1, 10:01 PM CDTRiver Flood WarningDVNDes Moines, Lee23 days
May 2, 4:27 PM CDTSpecial Weather StatementDVNJefferson33 min
May 2, 4:31 PM CDTSpecial Weather StatementDVNClinton29 min
May 2, 4:39 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson38 min
May 2, 5:00 PM CDTSpecial Weather StatementDVNWashington45 min
May 2, 5:04 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson56 min
May 2, 6:20 PM CDTSevere Thunderstorm WarningDVNJackson15 min
May 2, 6:34 PM CDTSevere Thunderstorm WarningDVNKeokuk56 min
May 2, 6:47 PM CDTTornado WarningDVNKeokuk43 min
May 2, 5:19 PM CDTSevere Thunderstorm WarningDVNStephenson27 min
May 2, 6:04 PM CDTSevere Thunderstorm WarningDVNWhiteside56 min

Nearby

River Flood Warnings in Illinois, 2018River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.